Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS Lake Charles, LA

July 20, 2021Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Jul 20, 2021, 2:37 AM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 2:37 AM CDT (07:37 UTC)
Expired
Jul 20, 2021, 3:30 AM CDT
In force
53 min
Issued by
NWS Lake Charles, LA

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 50 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

135 
WWUS84 KLCH 200737
SPSLCH

Special Weather Statement
National Weather Service Lake Charles LA
237 AM CDT Tue Jul 20 2021
 
LAZ030-041-073-TXZ216-262-200830-
Calcasieu LA-West Cameron LA-Beauregard LA-Orange TX-
Southern Newton TX-
237 AM CDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bivens to near Deweyville to near Bridge City.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Sulphur, Orange, Bridge City, West Orange, Vinton, Singer,
Deweyville, Starks, Fields, De Quincy, Carlyss, Pinehurst, Lunita,
Bivens, Buhler, Hartburg, Forest Heights, Toomey, Orangefield and
Edgerly.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 872.
 Interstate 10 in Louisiana between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 9376 2999 9378 2999 9380 3000 9379
      2998 9383 2999 9385 2999 9386 2997 9384
      2998 9386 2998 9389 3059 9370 3059 9368
      3061 9369 3066 9367 3067 9366 3068 9322
      2996 9343
TIME...MOT...LOC 0737Z 271DEG 20KT 3060 9362 3031 9372 3004 9380 

$$

Landreneau

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Jul 19, 11:59 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 19, 11:59 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1159 PM CDT Mon Jul 19 2021

.AVIATION...

As expected, convection has decreased in coverage over the last
few hours, with the majority of the strongest storms currently
offshore. Expecting it to remain this way for the next couple of
hours, however, CAMS guidance is persistent in developing showers
and thunderstorms across the region through the early morning
hours. Have brought VCTS back into the forecast around 08-09Z at
most terminals, with coverage expected to fill in a bit more as we
inch closer to sunrise. After sunrise, mainly VFR and MVFR
conditions will continue, however, periods of IFR and LIFR will be
possible throughout the day as strong storms track across the
area and produce heavy localized downpours and reduce visibility
across the terminals. It remains difficult to pin down when and
where these strongest storms will occur, so have included mainly
PROB30 and TEMPO groups to account for this. Convection should
once again taper off around sunset tomorrow evening, similarly to
today.

17

&&

.PREV DISCUSSION... /issued 1018 PM CDT Mon Jul 19 2021/

UPDATE...
Main update this evening was to PoPs to reflect recent radar
obs/guidance trends. IR satellite and regional radar imagery show
convection oriented roughly along a boundary along the upper TX
and southern LA coast. Additional showers with possibly an
isolated storm or two are developing further inland over E TX, and
these are expected to spread south and east into the area late
this evening and overnight. CAM guidance shows varying degrees of
coverage for inland areas during the overnight period, but the
general idea is that nothing more than some sctd showers and
storms is anticipated, with most of the activity bcmg focused near
the coast and nearshore waters. With this in mind, lowered PoPs
over inland areas slightly. The rest of the fcst parameters are
otherwise on track this evening.

24

PREV DISCUSSION... /issued 652 PM CDT Mon Jul 19 2021/

AVIATION...

A very wet, messy weather pattern will continue to unfold across
the region through the short term, as we remain under the
influence of a nearby upper level low and associated surface
boundary. Periods of showers and thunderstorms will continue into
tonight, with coverage decreasing slightly through the next few
hours but not dying off completely. Shower activity will begin to
pick up again around midnight or shortly thereafter, with
coverage remaining relatively scattered to somewhat widespread
through the day tomorrow. Most terminals will see prevailing MVFR
conditions through the TAF period, however, passing thunderstorms
as well as periods of lower ceilings/light rain will result in
periodic reduced visibility to IFR or LIFR conditions. With this
convection being scattered to somewhat widespread it remains
difficult to pinpoint where the heaviest showers will set up, so
have included several TEMPO and PROB30 groups to attempt to
account for this.

17

PREV DISCUSSION... /issued 319 PM CDT Mon Jul 19 2021/

SHORT TERM [Today through Wednesday Night]...

A weak cold front is drifting south across southern Arkansas
while an outflow boundary is located in Central LA and interior
East Texas. The outflow boundary sped south from near the front
earlier today. Through the rest of the afternoon and evening the
larger outflow boundary will interact with the sea breeze and the
numerous other smaller outflow boundaries keeping numerous
thunderstorms in the forecast.

The aforementioned cold front will continue to drift south
through tonight with deep moisture pooled ahead of the boundary.
Aloft, divergence is occurring ahead of a developing upper low
that is across the mid MS Valley. The upper low will slowly move
south and west across Texas through Tuesday and Wednesday. These
features will keep the local area wet and stormy through mid week.

05

LONG TERM [Thursday through Monday]...

By the start of the long term period, an upper level low is progged
to be slowly retrograding westward through Texas. At the surface,
ridging over the eastern Gulf of Mexico will result in a
continuation of deep moisture flux over the region with PWATS of
around 2.00 inches. The combination will result in Thursday
featuring enhanced diurnal convection, which then tapers off
overnight into Friday. With the upper level low slipping further
from the region on Friday, PoPs will nudge a bit lower, but still
remain a bit elevated compared to climatological diurnal normals.

The good news is increasing confidence in a drier pattern beginning
to take shape for the weekend onward. Both surface and upper ridging
become better centered near the region, allowing for slightly lower
PWATS along with general convective suppression. The surface ridge
wobbles/wanes somewhat, but into next week the stout and persistent
upper level W CONUS ridge flexes into the central and southern
plains, exerting a much more noticeable influence over the region. To
that end, the CPC 6-10 and 8-14 day outlook both indicate higher
probabilities (~40% chance) of conditions drier than climatological
normals. On a day to day level, this likely translates to much more
isolated and lower diurnal thundershower chances... But with
lowering rain chances and increasing upper ridging, will see daily
temps increase with more widespread low to mid 90 readings daily.

50

MARINE...Outside of scattered storms winds will remain onshore
and generally light as high pressure remains stretched from the
Atlantic into the northwest gulf.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  89  72  85  72 /  90  70  80  50
LCH  90  74  85  74 /  70  90  60  70
LFT  89  75  85  74 /  80  90  70  70
BPT  91  73  87  72 /  70  90  70  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Jul 19, 3:06 PM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
306 PM CDT Mon Jul 19 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-202015-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
306 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Tonight.

Numerous thunderstorms are forecast through tonight. Gusty winds and
periods of heavy rain may occur resulting in localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to numerous showers and thunderstorms are expected through
Friday with storms becoming more isolated by next weekend. Widespread
severe weather is not expected. However, some storms will have the
potential to produce gusty winds, frequent lightning and periods of
torrential rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-202015-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
306 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Tonight.

Gusty winds may occur in stronger storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered to at times numerous showers and thunderstorms are
expected through the forecast period. Winds and seas will be higher
near thunderstorm activity. Widespread severe weather is not
expected. However, some storms will have the potential to produce
gusty winds, locally higher seas and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 2:06 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
206 AM CDT Tue Jul 20 2021

LAZ043-044-052-200815-
Acadia LA-Lafayette LA-Vermilion LA-
206 AM CDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rayne to Wright. Movement was east at 15
mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Lafayette, Crowley, Scott, Rayne, Carencro, Kaplan, Gueydan,
Broussard, Youngsville, Duson, Maurice, Meaux, Indian Bayou, Lyons
Point, Ridge and Milton.

This includes the following highways...
 Interstate 10 in Louisiana between mile markers 89 and 107.
 Interstate 49 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3002 9251 3018 9242 3031 9214 3030 9214
      3033 9209 3038 9205 3036 9203 3037 9201
      3036 9195 3032 9196 3028 9195 3026 9197
      3023 9194 3021 9198 3019 9198 3018 9196
      3019 9192 3015 9191 3012 9194 2999 9198
TIME...MOT...LOC 0706Z 268DEG 12KT 3025 9230 3002 9241

Landreneau
Special weather statement, Jul 20, 2:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
237 AM CDT Tue Jul 20 2021

LAZ030-041-073-TXZ216-262-200830-
Calcasieu LA-West Cameron LA-Beauregard LA-Orange TX-
Southern Newton TX-
237 AM CDT Tue Jul 20 2021

...SPECIAL WEATHER STATEMENT...

At 237 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bivens to near Deweyville to near Bridge City.
Movement was east at 25 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Sulphur, Orange, Bridge City, West Orange, Vinton, Singer,
Deweyville, Starks, Fields, De Quincy, Carlyss, Pinehurst, Lunita,
Bivens, Buhler, Hartburg, Forest Heights, Toomey, Orangefield and
Edgerly.

This includes the following highways...
 Interstate 10 in Texas between mile markers 880 and 872.
 Interstate 10 in Louisiana between mile markers 1 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 9376 2999 9378 2999 9380 3000 9379
      2998 9383 2999 9385 2999 9386 2997 9384
      2998 9386 2998 9389 3059 9370 3059 9368
      3061 9369 3066 9367 3067 9366 3068 9322
      2996 9343
TIME...MOT...LOC 0737Z 271DEG 20KT 3060 9362 3031 9372 3004 9380

Landreneau

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 11:39 PM CDTSpecial Marine WarningLCH36 min
Jul 20, 2:06 AM CDTSpecial Weather StatementLCHLafayette69 min
Jul 20, 3:18 AM CDTSpecial Weather StatementLCHCalcasieu42 min
Jul 20, 3:41 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis30 min
Jul 20, 9:15 AM CDTRiver Flood WarningLCHLafayette, Saint Martin, Vermilion36 hr
Jul 20, 9:15 AM CDTRiver Flood WarningLCHAcadia, Evangeline, Saint Landry71 hr
Jul 20, 10:33 AM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
Jul 20, 3:22 PM CDTRiver Flood WarningLCHHardin, Jasper, Jefferson, Orange5 days

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.